Alert archive / Minnesota / Flash Flood Warnings in 2005
Flash Flood Warning 16, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jun 23, 2005, 4:33 PM CDT for Kittson County, Minnesota; Pembina County, North Dakota. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2005, 4:33 PM CDT (21:33 UTC)
- Expired
- Jun 23, 2005, 10:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Kittson County, MN, Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 145 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.6 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2973 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 400 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 232134 FFWFGF MNC069-NDC067-240300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 433 PM CDT THU JUN 23 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA NORTHWESTERN KITTSON COUNTY IN NORTHWEST MINNESOTA * UNTIL 1000 PM CDT * AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF JOLIETTE TO NEAR AKRA...OR ALONG A LINE EXTENDING FROM 31 MILES NORTH OF GRAFTON TO 28 MILES NORTHWEST OF GRAFTON. THE STORMS PRODUCING VERY HEAVY RAIN WERE MOVING TO THE NORTHEAST AT 30 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE PEMBINA...CAVALIER...HALLOCK AND LEROY. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4896 9784 4859 9784 4868 9670 4898 9669 $$ HOPKINS
2 follow-up statements
000 WGUS73 KFGF 240147 FFSFGF MNC069-NDC067-240300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 846 PM CDT THU JUN 23 2005 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR PEMBINA AND NORTHWESTERN KITTSON COUNTY UNTIL 1000 PM CDT... AT 845 PM CDT...THE THUNDERSTORMS THAT HAD PRODUCED THE HEAVY RAINFALL EARLIER HAVE MOVED OUT OF THE AREA. HOWEVER...RUNOFF FROM THE RAINFALL WILL CONTINUE TO CAUSE RIVER LEVELS TO RISE THROUGH 10 PM CDT. THE HEAVIEST RADAR ESTIMATED RAINFALL WAS IN THE ICELANDIC STATE PARK AREA. ESTIMATED RAINFALL IN THIS AREA WAS BETWEEN 2.5 AND 3 INCHES. THUS...RAPID RISES IN WATER LEVELS ARE POSSIBLE ALONG THE TONGUE RIVER IN THE AKRA AND CAVALIER AREAS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATERS OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. $$ BRAMER
000 WGUS73 KFGF 240254 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 954 PM CDT THU JUN 23 2005 MNC069-NDC067-240304- KITTSON MN-PEMBINA ND- 954 PM CDT THU JUN 23 2005 ...THE FLASH FLOOD WARNING FOR PEMBINA AND NORTHWESTERN KITTSON COUNTIES IS CANCELLED... AT 954 PM CDT...HEAVY RAINS HAVE MOVED OUT OF NORTHWESTERN KITTSON AND PEMBINA COUNTIES. FLOOD WATERS HAVE SUBSIDED AND FLOODING IS NO LONGER A THREAT. SO THE WARNING HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR CABLE TELEVISION FOR ADDITIONAL INFORMATION. LAT...LON 4896 9784 4859 9784 4868 9670 4898 9669 $$ HOPKINS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:25 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 23, 2:25 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
225 PM CDT THU JUN 23 2005
.SHORT TERM (TONITE THRU SUN)...COLD FRONT IN EAST CENTRAL ND FROM
KDVL TO KJMS SET TO MOVE SWIFTLY ACROSS ERN ND THIS AFTERNOON. VERY
WARM TEMPS ALOFT ARE INHIBITING CONVECTION FOR NOW...BUT AS THE
FRONT APPROACHES THE VALLEY AND A SHORTWAVE ACROSS ERN MT CATCHES
UP...STORMS WILL FIRE. AS THE CAP BREAKS...CAPES OF 3-4K J/KG
ALONG WITH LIS OF -6 TO -10C SHOULD PROMOTE RAPID SEVERE STORM
DEVELOPMENT. THE MAIN THREATS CONTINUE TO BE DAMAGING WINDS AND
LARGE HAIL. WITH FREEZING LEVELS ABOVE 15KFT...HAIL WILL BE TOUGH TO
GENERATE...BUT IF IT FALLS...IT WILL BE VERY LARGE. A TORNADO OR TWO
CANNOT BE RULED OUT WITH AN INITIAL SUPERCELL STRUCTURE.
THE FRONT SHOULD BE THROUGH WEST CENTRAL MN BY 10 PM WITH THE SEVERE
THREAT GONE WITH IT. HIGH PRESSURE NOSES IN FROM ALBERTA WITH H85
TEMPS PLUMMETING TO +10C (AFTER +28C ON THURSDAY). THIS WILL SPELL
MUCH COOLER TEMPS WITH HIGHS IN THE MID TO UPPER 70S AND LOWS IN THE
50S. WINDS WILL BE A BIT STIFF FROM THE NORTHWEST ON FRIDAY...BUT SHOULD
DIMINISH BY LATE IN THE DAY AS THE HIGH SETTLES IN.
THE HIGH BEGINS TO SHIFT EAST ON SAT WITH WINDS SWITCHING AROUND TO
THE SOUTHEAST. WARMER AIR AND HIGHER HUMIDITIES GET DRAWN NORTH IN
ADVANCE OF THE NEXT LOW PRESSURE SYSTEM GETTING ORGANIZED IN THE
ROCKIES. STORMS SHOULD FIRE IN THE WESTERN DAKOTAS AND MOVE EAST SAT
NITE. YET ANOTHER LOW PRESSURE SYSTEM ORGANIZES IN VIRTUALLY THE
SAME LOCATION ON SUNDAY...SETTING THE STAGE FOR STORMS TO TAKE A
SIMILAR PATH ACROSS OUR NECK OF THE WOODS.
.LONG TERM (MON THRU THURS)...AGAIN...NOT MUCH CHANGE TO THE
FORECAST THROUGH THE EXTENDED. GFS AND DGEX ARE STILL IN OVERALL
AGREEMENT WITH MOVEMENT OF A SHORTWAVE ACROSS THE NORTHERN PLAINS
SUNDAY EVENING INTO MONDAY. GFS MOVES SHORTWAVE MORE WEST OF THE
REGION AND KEEPS PRECIPITATION LONGER THAN DGEX. BOTH MODELS HAVE
BEEN FAIRLY CONSISTENT BETWEEN RUNS WITH THIS FEATURE AND THEREFORE
POPS WERE INCREASED FROM SUNDAY FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON. 500 MB RIDGE OVER CENTRAL PLAINS FLATTENS WITH THE UPPER
LOW OVER CENTRAL MANITOBA KEEPING THE POTENTIAL FOR THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...TORNADO WATCH #513 UNTIL 10 PM NORTH OF I-94.
MN...TORNADO WATCH #513 UNTIL 10 PM NORTH OF HWY 10.
RIVER FLOOD WARNING AT OSLO.
&&
JCA/JDSHazardous weather outlook, Jun 23, 6:42 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 642 AM CDT THU JUN 23 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241138- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 642 AM CDT THU JUN 23 2005 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. STRONG TO EXTREME INSTABILITY POOLING AHEAD OF EASTWARD ADVANCING COLD FRONT WILL INCREASE THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE REGION THIS AFTERNOON AND EVENING. A STRONG MID-LEVEL CAP IN PLACE OVER THE REGION MIGHT INHIBIT CONVECTIVE DEVELOPMENT ESPECIALLY ACROSS THE SOUTH IF IT IS SLOW TO ERODE. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS...LARGE HAIL AND POSSIBLY A COUPLED ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BERG
In the hours before
Local storm report, Jun 23, 3:50 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
350 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL PEKIN 47.79N 98.33W
06/23/2005 1.00 INCH NELSON ND TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL
&&
GGUSTLocal storm report, Jun 23, 4:01 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
401 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 3 W PISEK 48.31N 97.78W
06/23/2005 0 MPH WALSH ND LAW ENFORCEMENT
60 MPH WIND.
0355 PM TSTM WND GST 3 W PISEK 48.31N 97.78W
06/23/2005 60 MPH WALSH ND LAW ENFORCEMENT
&&
WBARRETTLocal storm report, Jun 23, 4:02 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
402 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TORNADO HAMILTON 48.81N 97.45W
06/23/2005 PEMBINA ND LAW ENFORCEMENT
TORNADO REPORTED IN THE AIR NEAR HAMILTON
&&
GGUSTLocal storm report, Jun 23, 4:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
413 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG PARK RIVER 48.39N 97.74W
06/23/2005 WALSH ND LAW ENFORCEMENT
TREES AND POWER LINES BLOWN DOWN.
&&
GGUSTLocal storm report, Jun 23, 4:14 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
414 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND DMG PARK RIVER 48.39N 97.74W
06/23/2005 WALSH ND LAW ENFORCEMENT
TREES DOWN...SOME STREET FLOODING.
&&
WBARRETTLocal storm report, Jun 23, 4:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
417 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TORNADO 7 NNW GRAFTON 48.51N 97.46W
06/23/2005 WALSH ND LAW ENFORCEMENT
SPOTTED NEAR AUBURN
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 3:52 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 53 min |
| Jun 23, 4:02 PM CDT | Tornado Warning | FGF | Kittson | 59 min |
| Jun 23, 4:21 PM CDT | Tornado Warning | FGF | Marshall | 54 min |
| Jun 23, 4:50 PM CDT | Tornado Warning | FGF | Lake of the Woods | 55 min |
| Jun 23, 5:00 PM CDT | Tornado Warning | FGF | Polk | 60 min |
| Jun 23, 5:25 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 53 min |
| Jun 23, 5:35 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Red Lake | 55 min |
| Jun 23, 5:39 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 66 min |
| Jun 23, 5:57 PM CDT | Tornado Warning | FGF | Pennington, Red Lake | 52 min |
| Jun 23, 5:59 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 52 min |
| Jun 23, 6:22 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 53 min |
| Jun 23, 6:23 PM CDT | Tornado Warning | FGF | Clearwater, Polk | 67 min |
| Jun 23, 6:32 PM CDT | Tornado Warning | FGF | Lake of the Woods | 36 min |
| Jun 23, 6:48 PM CDT | Tornado Warning | FGF | Beltrami | 42 min |
| Jun 23, 6:54 PM CDT | Tornado Warning | FGF | Becker, Clay | 66 min |
| Jun 23, 2:02 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 58 min |
| Jun 23, 2:10 PM CDT | Tornado Warning | FGF | Benson, Eddy | 50 min |
| Jun 23, 2:37 PM CDT | Tornado Warning | FGF | Ramsey | 53 min |
| Jun 23, 2:58 PM CDT | Tornado Warning | FGF | Cavalier, Pembina, Walsh | 62 min |
| Jun 23, 3:00 PM CDT | Tornado Warning | FGF | Benson, Eddy, Nelson | 60 min |
| Jun 23, 3:02 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 43 min |
| Jun 23, 3:10 PM CDT | Tornado Warning | FGF | Towner | 41 min |
| Jun 23, 3:13 PM CDT | Tornado Warning | FGF | Cavalier, Ramsey | 62 min |
| Jun 23, 3:49 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Steele | 56 min |
| Jun 23, 3:57 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 48 min |
| Jun 23, 4:00 PM CDT | Tornado Warning | FGF | Cavalier, Pembina, Walsh | 60 min |
| Jun 23, 4:09 PM CDT | Tornado Warning | FGF | Griggs, Steele | 66 min |
| Jun 23, 4:55 PM CDT | Tornado Warning | FGF | Cass, Traill | 65 min |
| Jun 23, 5:15 PM CDT | Tornado Warning | FGF | Steele | 11 min |
Nearby
Flash Flood Warnings in Minnesota, 2005Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.